Get access

Toxic Epidermal Necrolysis in a Child Successfully Treated with Infliximab

Authors

  • Victoria Scott-Lang M.B.Ch.B., M.R.C.P., M.R.C.G.P.,

    Corresponding author
    1. Department of Dermatology, Royal Infirmary of Edinburgh, Edinburgh, Scotland, UK
    • Address correspondence to Victoria Scott-Lang, Department of Dermatology, Royal Infirmary of Edinburgh, Lauriston Building, Lauriston Place, Edinburgh, Scotland EH3 9HA, UK, or e-mail: vscottlang@doctors.org.uk.

    Search for more papers by this author
  • Michael Tidman M.D., F.R.C.P.,

    1. Department of Dermatology, Royal Infirmary of Edinburgh, Edinburgh, Scotland, UK
    Search for more papers by this author
  • David McKay B.Sc., M.B.Ch.B, M.R.C.P., M.Sc.

    1. Department of Dermatology, Royal Infirmary of Edinburgh, Edinburgh, Scotland, UK
    Search for more papers by this author

Abstract

A 7-year-old boy developed severe toxic epidermal necrolysis (TEN) secondary to carbamazepine and was transferred to our center after further deterioration despite receiving one dose of intravenous immunoglobulin. After administration of one dose of infliximab, there was a clear halting of progression of blistering and an apparent dramatic improvement. We consider it likely that the administration of infliximab led to the improvement in this child and that anti-tumor necrosis factor-alpha therapy may be a logical treatment for TEN, given the possible underlying pathologic process. Well-conducted studies on the safety and efficacy of any such treatment are urgently required.

Ancillary